Submit Manuscript  

Article Details


Dipeptidyl Peptidase-4 Inhibitor Induced Angioedema – An Overlooked Adverse Drug Reaction?

[ Vol. 14 , Issue. 4 ]

Author(s):

Susanne I. Scott, Michelle F. Andersen, Lise Aagaard, Christian Von Buchwald and Eva R. Rasmussen*   Pages 327 - 333 ( 7 )

Abstract:


Introduction: Angioedema is a potentially fatal adverse drug reaction of some medications, as swellings of the upper airways can cause death by asphyxiation. Angiotensin converting enzymeinhibitors are widely known to cause angioedema but less is known about the association between dipeptidyl peptidase-4 inhibitors (gliptins) and angioedema. Dipeptidyl peptidase-4 inhibitors are antidiabetic drugs used to improve glycaemic control. They, as a class effect, inadvertently affect the degradation of the vasoactive kinins bradykinin and substance P, both of which can cause angioedema due to vasodilatation and increase in vascular permeability in the capillaries.

Objective: To assess the risk and pathomechanism of angioedema due to inhibition of dipeptidyl peptidase- 4 inhibitors when used as monotherapy and in combination with angiotensin converting enzymeinhibitors.

Method: PubMed, Embase, the Cochrane Library, PubMed Central, Web of Science, Google Scholar and clinicaltrials.gov were searched using different combinations of keywords “angioedema”, “dipeptidyl peptidase 4”, “dipeptidyl peptidase 4 inhibitors”, “gliptins”, “bradykinin”, “substance P” and “angiotensin converting enzyme-inhibitors”. Original research papers were preferably used as references and their bibliographies were used to further the search for original research results.

Results: Both angiotensin converting enzyme and dipeptidyl peptidase-4 are major enzymes in the degradation pathway of bradykinin and substance P, and when inhibited pharmacologically – especially at the same time – the theoretical risk of angioedema is increased due to accumulation of vasoactive kinins.

Conclusion: Treatment with dipeptidyl peptidase-4 inhibitors must be carefully considered and monitored especially during concurrent treatment with angiotensin converting enzyme-inhibitors or when treating patients with a known predisposition to angioedema.

Keywords:

Angioedema, dipeptidyl peptidase 4 inhibitors, gliptins, bradykinin, substance P, angiotensin converting enzymeinhibitors.

Affiliation:

Department of Otorhinolaryngology and Maxillofacial Surgery, Zealand University Hospital, Lykkebaekvej 1, 4600 Koge, Department of Orthopaedic Surgery, Nordsjaellands Hospital, Dyrehavevej 29, 3400 Hillerod, Life Science Team, Bech-Bruun Law Firm, Langelinie Alle 35, 2100 Copenhagen, Department of Otorhinolaryngology, Head & Neck Surgery and Audiology, Rigshospitalet, University of Copenhagen, Copenhagen, Department of Otorhinolaryngology, Head & Neck Surgery and Audiology, Rigshospitalet, University of Copenhagen, Copenhagen



Read Full-Text article